Colorado, 2016

Debris Flows and Heavy Rain in Colorado, August 5, 2016

August 5, 2016 · NWS GJT · 9 events in 4 counties and zones

Deep monsoonal moisture resulted in an active afternoon and evening across western Colorado with widespread rain and a few embedded thunderstorms with heavy rain. The heavy rain led to some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep monsoonal moisture resulted in an active afternoon and evening across western Colorado with widespread rain and a few embedded thunderstorms with heavy rain. The heavy rain led to some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 2:22 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 5, 2:22 AM MST, 1 hour 38 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Grand Junction CO
322 AM MDT FRI AUG 5 2016

.SHORT TERM...(Today through Saturday)
Issued at 302 AM MDT Fri Aug 5 2016

Monsoonal moisture remains in play and was borne out this morning
when a thunderstorm moved over the Cortez airport and dropped
nearly .5 inches of rain in about 15 minutes. This type of
precipitation will be the case again today as slow moving storms
will form and drop plenty of precipitation in a short period of
time. Models are still aggressive with coverage and intensity but
plenty of cloud cover is keeping these stronger storms to a
minimum. In fact, the first strike of lightning didn't occur
yesterday until 8PM. Looking at the satellite this morning and
forecast RH values at various elevations for today, a repeat
performance is possible again today. Of course, any breaks in the
clouds will allow differential heating to kick in causing some of
the stronger showers and storms to form. Also, the NAM is
highlighting an upper level trough to move over our area this
afternoon which will provide some forcing and upward motion. The
GFS also shows this trough but it's not so distinct. Either way,
the end result is models indicating widespread precipitation
favoring the Book Cliffs and areas south. Even if the models are
overdoing it a bit, chances are still high that some of the
showers and storms that form will drop heavy rain and increase
flooding concerns. Another flash flood watch is in effect to
highlight this possibility. Temperatures will be near normal up
north and below to the south.

On Saturday, moisture content will lower slightly but there will
still be plenty remaining to cause some heavier precipitation to
fall. Another weak wave is progged to move over the region in the
afternoon and will be the focus for more convection and heavier
rainfall. As has been the case over the last few days, the
heaviest precipitation will be over our southern regions where the
highest moisture content resides.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM MDT Thu Aug 4 2016

On Saturday...moisture remains prevalent with PW values of an inch
or greater along the Bookcliffs north of I-70 and southward
towards the Four Corners once again. Expecting showers and
thunderstorms to redevelop Saturday afternoon and continue through
the evening as embedded disturbances work on the moisture with
storms still capable of heavy rainfall. A shortwave and embedded
vort max looks to move across the Four Corners into southwest
Colorado late Saturday afternoon and evening, providing a better
focus for stronger storms although timing these disturbances has
become problematic as models tend to vary with timing and
location. Regardless, Saturday looks to remain a fairly active
day. Potential once again for flash flooding will have to be
looked at as little change occurs in the atmospheric conditions.

On Sunday, drier air begins to infiltrate from the west as the
upper low over the Pacific Northwest starts moving inland,
bringing drier air in from the west-southwest across the Great
Basin. Enough moisture will remain to generate showers and
thunderstorms Sunday afternoon at first over the higher terrain of
southeast Utah and western Colorado, with storms drifting into
adjacent valleys later in the day. Expect a downturn in convection
Sunday night as no evident disturbance is moving through to allow
storms to continue.

Monday through Thursday...Drier air will continue to move in
Monday through the rest of next week, with temperatures warming
back to near normal levels and mostly sunny skies. Typical diurnal
pattern will take hold with storms confined to the higher terrain
of western Colorado in the afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 302 AM MDT Fri Aug 5 2016

IFR conditions are being reported at KASE and KEGE at this hour
thanks to low ceilings while other areas are seeing some fog. As
the sun rises, conditions will improve greatly. Showers and storms
will start forming again after 17Z with the southeastern portion
of the forecast area being favored. KVEL is the only TAF site that
will likely remain VFR while the remaining TAF sites may see MVFR
or lower flight conditions thanks to heavy rain from showers and
storms that fire this afternoon and evening. Mountain obscurations
will be common early this morning and this afternoon and evening.

&&

.GJT Watches/Warnings/Advisories...

CO...Flash Flood Watch from noon MDT today through this evening for
     COZ003-006>012-014-017>023.

UT...Flash Flood Watch from noon MDT today through this evening for
     UTZ022-025-027>029.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGR
Hazardous weather outlook, Aug 4, 4:12 AM MST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MDT THU AUG 4 2016

COZ001>014-017>023-UTZ022>025-027>029-051200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAIN TO
SOUTHERN AREAS OF THE FORECAST AREA. SOME FLASH FLOODING IS
POSSIBLE UNDER THE STRONGER CELLS AND A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH MIDNIGHT TO ACCOUNT FOR THIS POSSIBILITY. AREAS
UP NORTH ARE MUCH DRIER AND WILL REMAIN SO...SO FLOODING CONCERNS
DO NOT EXIST IN THAT AREA. RAINFALL WILL LIKELY CONTINUE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAINFALL CONTINUES THROUGH THE WEEKEND AGAIN FOR AREAS IN THE
SOUTH. CONDITIONS WILL START DRYING OUT MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy rain, 2 debris flow. Local standard time, as filed.

Heavy Rain, La Plata

When
August 5, 4:00 AM MST to 9:00 PM MST
Where
La Plata County, 0.88 mi SW of Hermosa
Reported by
Trained Spotter
Coordinates
37.410, -107.860

Near Hermosa, a storm total of 1.65 inches of rain was measured.

Heavy Rain, San Miguel

When
August 5, 7:00 AM MST to 12:40 PM MST
Where
San Miguel County, 1.09 mi W of Norwood Arpt
Reported by
Public
Coordinates
38.150, -108.270

During the morning 1.85 inches of rain fell near Norwood.

Heavy Rain, La Plata

When
August 5, 7:00 AM MST to 2:15 PM MST
Where
La Plata County, 0.69 mi S of Trimble
Reported by
CoCoRaHS
Coordinates
37.390, -107.850

Just south of Hermosa .52 inches of rain fell within 6 hours.

Heavy Rain, Montrose

When
August 5, 8:15 AM MST to 9:10 AM MST
Where
Montrose County, 13.72 mi SW of Olathe
Reported by
Public
Coordinates
38.460, -108.160

About 14 miles southwest of Olathe 0.65 inches of rain fell within about 55 minutes.

Debris Flow, La Plata

When
August 5, 10:00 AM MST to 12:00 PM MST
Where
La Plata County, 0.67 mi E of Hermosa to 0.68 mi E of Hermosa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.420, -107.838

Five people were stranded behind a debris flow on CR 201 which temporarily closed the road.

Debris Flow, La Plata

When
August 5, 10:00 AM MST to 12:00 PM MST
Where
La Plata County, 0.88 mi NE of Durango to 0.9 mi NE of Durango
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
37.280, -107.870

The hill leading up to Fort Lewis College was temporarily closed due to mud and debris which flowed across the road.

Heavy Rain, San Miguel

When
August 5, 11:00 AM MST to 11:30 AM MST
Where
San Miguel County, 2.58 mi WNW of Norwood
Reported by
Public
Coordinates
38.150, -108.320

About 3 miles northwest of Norwood 0.59 inches of rain fell within 30 minutes.

Heavy Rain, Montezuma

When
August 5, 2:50 PM MST to 3:30 PM MST
Where
Montezuma County, 3.44 mi NW of Mancos
Reported by
CoCoRaHS
Coordinates
37.380, -108.350

About 3 miles northwest of Mancos 1.74 inches of rain was measured within a 24-hour period, with 0.80 of that amount having fallen within 40 minutes.

Heavy Rain, La Plata

When
August 5, 7:00 PM MST to 8:40 PM MST
Where
La Plata County, 0.88 mi SW of Hermosa
Reported by
Trained Spotter
Coordinates
37.410, -107.860

A location one mile southwest of Hermosa received a storm total 1.33 inches of rain with 0.89 of that amount having fallen within about 90 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681899, 681892, 681893, 681889, 681904, 681906, 681891, 681895, 681888.